Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 9, NWS Goodland, KS

May 11, 2023Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at May 11, 2023, 10:37 AM MDT for Cheyenne County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 10:37 AM MDT (16:37 UTC)
Expired
May 11, 2023, 11:00 AM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WFUS53 KGLD 111637
TORGLD
COC017-111700-
/O.NEW.KGLD.TO.W.0009.230511T1637Z-230511T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1037 AM MDT Thu May 11 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Cheyenne County in east central Colorado...

* Until 1100 AM MDT.
    
* At 1037 AM MDT, a severe thunderstorm capable of producing a
  tornado was located 10 miles southwest of Weskan, or 11 miles east
  of Cheyenne Wells, moving north at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Cheyenne County in east central Colorado, including
  the following locations... Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3869 10224 3897 10225 3898 10206 3875 10204
      3869 10205
TIME...MOT...LOC 1637Z 173DEG 39KT 3880 10214 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRM
2 follow-up statements
879 
WWUS53 KGLD 111647
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1047 AM MDT Thu May 11 2023

COC017-111700-
/O.CON.KGLD.TO.W.0009.000000T0000Z-230511T1700Z/
Cheyenne CO-
1047 AM MDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FOR EAST
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
    
At 1046 AM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Cheyenne Wells, moving north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3877 10224 3897 10225 3894 10213 3879 10211
TIME...MOT...LOC 1646Z 162DEG 33KT 3886 10220 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRM
126 
WWUS53 KGLD 111652
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1052 AM MDT Thu May 11 2023

COC017-111701-
/O.EXP.KGLD.TO.W.0009.000000T0000Z-230511T1700Z/
Cheyenne CO-
1052 AM MDT Thu May 11 2023

...THE TORNADO WARNING FOR EAST CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 1100 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3877 10224 3897 10225 3894 10213 3879 10211
TIME...MOT...LOC 1651Z 173DEG 39KT 3890 10221 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 5:17 AM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 11, 5:17 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 AM MDT Thu May 11 2023

.SHORT TERM...(Today through Saturday)
Issued at 310 AM MDT Thu May 11 2023

Upper low will move into the area today bringing widespread
showers and thunderstorms and a multitude of associated hazards.
The next band of showers and thunderstorms will develop by 15z
across southwestern portion of the area and lift northeast through
early this afternoon. As it moves into eastern areas it will
encounter a moderately unstable environment but with 40-50 kts of
deep layer shear. Despite the somewhat marginal instability, the
magnitude of the shear, higher than yesterday, should be
sufficient for a few embedded supercells to develop within the
band of storms. Additional thunderstorms will develop later this
afternoon near the center of the upper low in western areas, with
potentially another severe line of storms moving across the
forecast area. Large hail and damaging winds will be the main
hazards, but certainly a few tornadoes will be possible with the
favorable shear and proximity to the upper low. While 0-3 km
helicity values are somewhat marginal this afternoon for tornadoes,
they do get better after 00z tonight, particularly in eastern
areas. This suggests that unlike yesterday the tornado risk may
extend into the after sunset hours, mainly in eastern areas.
Heavy rain will also be possible with HREF showing additional
rainfall amounts 1 to 2 inches underneath the main band of storms
this morning and afternoon. The highest risk for flooding will be
in the areas that received heavy rain yesterday, particularly
across portions of northwest Kansas. High temperatures will range
from the upper 50s in northeast Colorado to the upper 70s in north
central Kansas, with lows tonight in the 40s and 50s.

For Friday, upper low will be near the Kansas and Nebraska border
area in the morning and slowly lift north through the afternoon.
Area will now be in the wraparound precipitation with much more
stable conditions and no severe storms expected. Scattered showers
will continue through the afternoon with perhaps an embedded
thunderstorms in northern areas. Additional rainfall amounts of
less than a quarter of an inch are expected, so there will be no
further flooding concerns. High temperatures will range from the
lower 60s in northeast Colorado to the upper 70s in north central
Kansas. Precipitation will finally wind down Friday night with
lows in the 40s and 50s.

On Saturday, may see a few afternoon instability showers develop
with favorable TQ indices in the afternoon and remnant wraparound
showers to the north. However, most areas will be dry with partly
sunny skies and highs in the 70s. Saturday night another weak
system moving through the southern plains will bring a chance for
scattered showers/isolated thunderstorms as they move in from the
south. Low temperatures will be in the 40s and 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 259 AM MDT Thu May 11 2023

For this long-term forecast period, the overall story remains the
same. Beginning with Sunday going into next week, an upper level low
pressure will have formed in the southwestern United States and will
move north before weakening. In addition, a jet streak will increase
overhead, providing upper level lift/support in the left exit
region. There should also be positive vorticity advection, or in
other words, a likely shortwave trough moving up along the Rockies.
All this will cause ample cloud cover across the region, and also
set the stage for potential precipitation in the form of showers and
possible rumbles of thunder. Precipitation will be light, and it may
even not materialize as there should be a competing force of a
surface low pressure moving south towards the region from the
northern Great Plains. No hazardous weather should be anticipated
from this weather system...just light rain possible along with the
clouds and below normal temperatures.

Going into next week, as the upper level low washes out, a ridge of
high pressure will build over the western United States. A trough of
low pressure takes shape over the Great Lakes, causing a north to
northwest flow pattern to become dominant across the High Plains.
This should allow for drier and warmer weather to return with
seasonal temperatures anticipated once again by Wednesday. Forecast
guidance is indicating the potential for some showers and storms
reaching as far east as eastern Colorado, and perhaps even across
the Colorado border, each afternoon and evening during the middle of
next week. That being said, the upper level isn't terribly conducive
to this happening, and it wouldn't surprise me at all of most of
this potential precipitation remains confined to the Rockies. Most
likely, we'll have a little time to dry out after the heavy rains
and we should also see significant greenup of the area vegetation,
eliminating the risk for any wildfires for the foreseeable future.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 513 AM MDT Thu May 11 2023

Several rounds of showers and thunderstorms are expected to impact
both KGLD and KMCK today and tonight. The first round will begin
around late morning at KGLD as a line of showers and embedded
thunderstorms moves out of northeast Colorado. This line will
reach KMCK around mid afternoon. A brief severe storm capable of
producing large hail and damaging winds cannot be ruled out at
either terminal. Storms will persist into tonight at both
locations, with decreasing coverage at KGLD overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, May 11, 3:33 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
333 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
333 AM MDT Thu May 11 2023 /433 AM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. Flash flooding from heavy rainfall will also be possible,
particularly in areas that received heavy rainfall yesterday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Local storm report, May 11, 10:09 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HEAVY RAIN       7 NNW PECONIC           39.41N 102.21W
05/11/2023  M1.31 INCH       KIT CARSON         CO   PUBLIC

            STORM TOTAL PRECIPITATION OVER THE LAST 24
            HOURS.

&&

KMK
Local storm report, May 11, 10:19 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       5 S GOODLAND            39.28N 101.71W
05/11/2023  M3.30 INCH       SHERMAN            KS   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE. TOTAL FROM
            STORMS YESTERDAY AND LAST NIGHT.

&&

KAK
Local storm report, May 11, 10:21 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 NW COLBY              39.40N 101.06W
05/11/2023  M2.88 INCH       THOMAS             KS   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE OF STORM
            TOTAL RAINFALL YESTERDAY AND LAST NIGHT.

&&

KAK
Local storm report, May 11, 10:28 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     HEAVY RAIN       1 E SAINT FRANCIS       39.77N 101.79W
05/11/2023  M2.02 INCH       CHEYENNE           KS   TRAINED SPOTTER

            STORM TOTAL RAINFALL UP TO THE TIME OF
            REPORT.

&&

KAK
Special weather statement, May 11, 10:31 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1031 AM MDT Thu May 11 2023

COZ092-111645-
Cheyenne County CO-
1031 AM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 1045 AM MDT...

At 1030 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Weskan, or 15 miles southeast of Cheyenne Wells,
moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3884 10231 3894 10206 3870 10204 3862 10205
      3862 10218
TIME...MOT...LOC 1630Z 173DEG 39KT 3873 10209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, May 11, 10:32 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HEAVY RAIN       8 S CARUSO              39.22N 101.80W
05/11/2023  E2.00 INCH       SHERMAN            KS   PUBLIC

            SOCIAL MEDIA REPORT OF EXACTLY TWO INCHES OF
            RAIN FOR STORMS UP UNTIL TIME OF REPORT.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:18 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
May 10, 8:31 PM MDTFlood WatchGLDCheyenne, Kit Carson, Yuma39 hr
May 11, 10:31 AM MDTSpecial Weather StatementGLDCheyenne14 min
May 11, 11:46 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma44 min
May 11, 11:56 AM MDTTornado WarningGLDYuma16 min
May 11, 12:38 PM MDTTornado WarningGLDYuma22 min
May 11, 1:58 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson, Yuma6 hr
May 11, 3:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
May 11, 4:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 11, 4:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
May 11, 4:41 PM MDTTornado WarningGLDCheyenne19 min
May 11, 4:53 PM MDTTornado Warning Tornado observedGLDCheyenne21 min
May 11, 4:57 PM MDTTornado Warning Tornado observedGLDCheyenne21 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.